Kansas, 2015

Damaging Winds in Kansas, November 17, 2015

November 17, 2015 · NWS ICT · 2 events in 2 counties and zones

A few weak severe storms produced low end severe hail and winds across far south central Kansas. Minor damage to a couple of structures were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few weak severe storms produced low end severe hail and winds across far south central Kansas. Minor damage to a couple of structures were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 16, 11:38 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 16, 11:38 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1138 PM CST MON NOV 16 2015

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 143 PM CST MON NOV 16 2015

A VIGOROUS MID/UPPER TROUGH OVER THE SOUTHERN ROCKIES IS PROGGED TO
LIFT NORTH AND EAST ACROSS THE CENTRAL PLAINS STATES TONIGHT AND
TUESDAY.

&&

.UPDATE...
ISSUED AT 829 PM CST MON NOV 16 2015

THE LINE OF THUNDERSTORMS OVER WESTERN KANSAS WILL CONTINUE TO
MARCH EASTWARD THROUGH THE OVERNIGHT HOURS...WITH STRONG TO SEVERE
STORMS POSSIBLE ACROSS MAINLY CENTRAL/SOUTH CENTRAL KANSAS AFTER
MIDNIGHT. THE MAIN RISK WILL BE DAMAGING WINDS FROM THE STRONGER
BOWING LINE SEGMENTS AS WIND SHEAR PROFILES BECOME MORE
UNIDIRECTIONAL. MODELS DO SHOW SOME LOW LEVEL CAPE LINGERING INTO
THE LATE NIGHT HOURS AHEAD OF THE LINE WHICH SEEMS REASONABLE...AS
CURRENT SURFACE OBSERVATIONS INDICATE HIGHER DEWPOINTS STREAMING
NORTHWARD INTO KANSAS. THE COMBINATION OF SOUTHEAST WINDS AT THE
SURFACE AND MINIMAL CIN VALUES COULD GIVE WAY TO SOME POCKETS OF
ENHANCED WIND DAMAGE(70MPH WIND GUSTS) FROM LOW LEVEL MESO
DEVELOPMENT ALONG ANY BOWING LINE SEGMENT.

JAKUB

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 143 PM CST MON NOV 16 2015

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ALONG
AND AHEAD OF THE PAC FRONT ACROSS SOUTHWEST KANSAS THIS AFTERNOON
AND EVENING AND RACE EAST-NORTHEAST ACROSS KANSAS THIS EVENING AND
TONIGHT. MODEL GUIDANCE REMAINS RELATIVELY CONSISTENT INDICATING A
RAPID TRANSITION FROM DISCRETE CELLS TO A LINEAR MCS AS THE STORMS
MOVE EASTWARD TOWARD CENTRAL KS. THIS APPEARS ON TRACK GIVEN THE
VERY STRONG DEEP LAYER SHEAR/MERIDIONAL FLOW AND STRONG LARGE-
SCALE FORCING FOR ASCENT IMMEDIATELY DOWNSTREAM OF THE MID/UPPER
TROUGH. THE PRIMARY THREAT WITH THIS LINE OF STORMS REMAINS
DAMAGING WINDS ALTHOUGH A FEW MARGINALLY SEVERE HAIL REPORTS WILL
ALSO BE POSSIBLE.

MUCH OF SOUTH CENTRAL AND SOUTHEAST KS WILL BE IMPACTED BY THE DRY
SLOT ON TUESDAY WITH CONTINUED SOUTHERLY FLOW AND MOSTLY SUNNY
CONDITIONS. LOW-TOPPED SHOWERS MAY REDEVELOP UNDER THE UPPER LOW AS
IT APPROACHES DURING THE AFTERNOON AND EVENING HOURS AND MAINTAINED
LOW POPS FOR THIS SCENARIO. MAINTAINED A BRIEF RAIN/SNOW MIX TUE
NIGHT ACROSS PORTIONS OF CENTRAL KS OR MAINLY ALONG & WEST OF A LINE
FROM ELLSWORTH TO GREAT BEND AFTER 07-09Z...HOWEVER WETBULB
TEMPERATURES IN THE SFC LAYER ARE NOW PROGGED TO REMAIN ABOVE 3C
FURTHER SOUTH AND EAST AND TRIMMED THE SNOW MENTION FROM MUCH OF
SOUTH CENTRAL KS.

WED-THU...THE MID/UPPER TROUGH IS PROGGED TO LIFT RAPIDLY NORTH AND
EAST AWAY FROM THE AREA ON WEDNESDAY WITH LOW LEVEL WEST-NORTHWEST
FLOW PROGGED IN IT'S WAKE. DRY WEATHER CONDITIONS AND SEASONABLE
TEMPERATURES ARE ANTICIPATED ON WEDNESDAY WITH HIGHS IN THE LOW 60S.
HIGHS MAY STRUGGLE TO CLIMB OUT OF THE 50S ON THU AS HIGH PRESSURE
SETTLES ACROSS THE REGION WITH LIMITED MIXING IN THE PBL.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 143 PM CST MON NOV 16 2015

A SHORTWAVE TROUGH DIGGING ACROSS THE NORTHERN PLAINS
STATES WILL DRIVE A COLD FRONT SOUTH ACROSS THE CENTRAL PLAINS LATE
FRIDAY. THIS WILL RESULT IN BELOW NORMAL TEMPERATURES SAT-SUN WHILE
PRECIPITATION CHANCES APPEAR LOW AT THIS TIME. LOW LEVEL SOUTHERLY
FLOW WILL RETURN LATE IN THE WEEKEND AS ANOTHER PROGRESSIVE
SHORTWAVE TROUGH TRANSLATES RAPIDLY EAST ACROSS THE REGION.
MAINTAINED LOW POPS SUN NIGHT ACROSS MAINLY SOUTHEAST KS...HOWEVER
CONFIDENCE REMAINS FAIRLY LOW. TEMPERATURES WILL BE ON THE RISE AS
WE MOVE INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1134 PM CST MON NOV 16 2015

LOW CLOUDS WILL CONTINUE TO LINGER ACROSS THE REGION THROUGH THE
NIGHT TIME HOURS AND SHOULD BEGIN TO SCATTER OUT FROM WEST TO EAST
TUESDAY MORNING. MEANWHILE...A LINE OF SHOWERS AND THUNDERSTORMS
WILL MARCH EASTWARD ACROSS THE REGION OVERNIGHT AND SHOULD EXIT
SOUTHEAST KANSAS BY MID TUESDAY MORNING. A COLD FRONT WILL PUSH
SOUTHWARD INTO CENTRAL KANSAS DURING THE AFTERNOON AND REACH
SOUTHERN KANSAS TUESDAY EVENING.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    56  58  39  62 / 100  20  30  10
HUTCHINSON      55  57  37  60 / 100  20  30  10
NEWTON          56  60  39  59 / 100  30  30  10
ELDORADO        57  61  40  60 / 100  40  20  10
WINFIELD-KWLD   57  63  39  63 / 100  30  20   0
RUSSELL         54  59  35  58 /  90  50  50  10
GREAT BEND      52  54  36  60 /  90  40  40  10
SALINA          57  63  39  59 / 100  30  40  10
MCPHERSON       56  60  38  59 / 100  20  30  10
COFFEYVILLE     59  66  42  62 / 100  80  20  10
CHANUTE         60  65  41  61 / 100  80  20  10
IOLA            60  65  41  59 / 100  70  20  10
PARSONS-KPPF    59  65  41  62 / 100  80  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 16, 11:56 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1156 PM CST MON NOV 16 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180600-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1156 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE REGION
DURING THE OVERNIGHT HOURS. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE MAINLY ACROSS CENTRAL AND SOUTH CENTRAL THROUGH 3 AM...WITH
DAMAGING WINDS AS THE MAIN SEVERE WEATHER RISK. THE LINE OF
THUNDERSTORMS WILL MOVE EASTWARD INTO SOUTHEAST KANSAS LATE
TONIGHT...WITH A FEW STRONG STORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING OVER
SOUTHEAST KANSAS...HOWEVER STRONG OR SEVERE STORMS ARE NOT
EXPECTED.

RAIN MAY MIX WITH LIGHT SNOW TUESDAY NIGHT...MAINLY ALONG AND WEST
OF A LINE FROM ELLSWORTH TO GREAT BEND. LITTLE OR NO ACCUMULATION
IS EXPECTED.

VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE ON WEDNESDAY
AFTERNOON...GENERALLY ALONG AND WEST OF THE KANSAS TURNPIKE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Nov 16, 11:02 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1102 PM CST MON NOV 16 2015

KSZ032-047-170530-
RUSSELL KS-BARTON KS-
1102 PM CST MON NOV 16 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 1130 PM CST

* AT 1101 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
  WEST OF LURAY TO 8 MILES NORTH OF HOISINGTON...AND MOVING NORTHEAST
  AT 80 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...LUCAS...GORHAM...LURAY...DORRANCE...BUNKER HILL...
  PARADISE...GALATIA...SUSANK...WALDO...MILBERGER...WILSON LAKE...
  RUSSELL AIRPORT AND WILSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3912 9902 3913 9849 3868 9849 3856 9903
TIME...MOT...LOC 0501Z 227DEG 69KT 3909 9895 3865 9878

KETCHAM
Special weather statement, Nov 17, 12:11 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1211 AM CST TUE NOV 17 2015

KSZ050-067-082-170715-
KINGMAN KS-RENO KS-RICE KS-
1211 AM CST TUE NOV 17 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  RENO COUNTY IN SOUTH CENTRAL KANSAS...
  RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 115 AM CST

* AT 1209 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES
  WEST OF SYLVIA TO 8 MILES WEST OF NASHVILLE...AND MOVING NORTHEAST
  AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...LYONS...KINGMAN...SOUTH HUTCHINSON...STERLING...
  NICKERSON...PRETTY PRAIRIE...LITTLE RIVER...NORWICH...CHASE...
  ARLINGTON...CUNNINGHAM...TURON...PARTRIDGE...SYLVIA...ALDEN...
  PLEVNA...ABBYVILLE...RAYMOND AND NASHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3739 9846 3844 9847 3846 9793 3817 9793
      3817 9779 3739 9781
TIME...MOT...LOC 0609Z 216DEG 38KT 3796 9874 3747 9857

KETCHAM
Special weather statement, Nov 17, 12:25 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1225 AM CST TUE NOV 17 2015

KSZ091-170700-
HARPER KS-
1225 AM CST TUE NOV 17 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 100 AM CST

* AT 1223 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER ATTICA...MOVING NORTH AT 55
  MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ANTHONY...HARPER...ATTICA...BLUFF CITY...DANVILLE...FREEPORT...
  RUNNYMEDE...CORWIN AND CRYSTAL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3707 9835 3738 9835 3738 9780 3705 9780
TIME...MOT...LOC 0623Z 196DEG 49KT 3723 9820

KETCHAM

The radar

The Vance AFB radar (KVNX), 36 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
November 17, 12:53 AM CST to 12:54 AM CST
Where
Harper County, 6.8 mi SSW of Anthony
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.060, -98.080

Reported on local observing equipment.

Thunderstorm Wind, Sumner

When
November 17, 1:27 AM CST to 1:28 AM CST
Where
Sumner County, 0.69 mi N of Mayfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.280, -97.550

Shed damage was reported due to a large tree toppling on top of it. Some windows were also blown out at the residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609310, 609311.